An Arizona woman ended up with a massive abrasion on her chin after her date’s stubble irritated her weakened skin to the point of injury, all thanks to her acne medication.
Annie Anderson, a 21-year-old who is currently living and working in Utah, recounted her experience with the powerful, last-resort acne medication isotretinoin — the generic form of Accutane, which was discontinued in 2009 — in a now-viral TikTok on Sept. 27.
“So, back in February, I went out with this boy and, um, we went out and had a good time, and when we got back, we were making out a little bit,” Anderson said in the clip, which has since been viewed over 450K times. “I, at the time, was on Accutane. And if you know what Accutane is, it is a very aggressive acne medication — it makes your skin super-sensitive.”
Unbeknownst to Anderson or her date, the facial hair he had freshly shaved had started to grow back over the few hours they spent together, which proved problematic for her delicate skin.
“It was so sharp and so thick,” she said of his facial hair. “It didn’t hurt while we were kissing, but he tore up my chin.”
“Let me show you what this looked like,” she added ahead of a montage of photos of her painful-looking chin injury.
To make matters worse, Anderson then had to explain the injury to her uncle, a pharmacist, so he would help her “fix [her] face.”
“I had to ask my uncle, who is a pharmacist, like, what I should do,” she said in her TikTok. “And I was like, ‘Don’t ask me any questions,’ and he was like, ‘You can’t just ask for my help and then tell me not to ask what happened to you.’ And I had to tell my uncle, and I also told my parents because I wanted to figure out how to fix my face.”
Not exactly the ideal end to a date, but, on a happier note, her chin — and her pride — eventually healed over.
Anderson, who currently works in a jewelry store as a salesperson, told In The Know that she started using isotretinoin in January 2020, after years of dealing with severe acne and having exhausted all other possible methods.
“I tried Neutrogena, Murad, Rodan + Fields, Curology, Mary Kay, birth control and other mild acne medications, and nothing worked!” she recalled.
But, after just eight months using the aggressive medication, Anderson says her skin is “pretty much acne-free,” minus a few blackheads.
In a follow-up TikTok, she showcased her transformation with a montage of before-and-after photos and said it was “totally worth the pain.”
Although Anderson said she is no stranger to “beard burn” — a type of skin irritation caused by hair that creates friction when it rubs against skin (usually when kissing) — she categorized the incident described in her viral TikTok as “unprecedented.”
“Nothing like that had ever happened to me,” she told In The Know. “His stubble was so sharp and extremely thick, so it rubbed my chin raw. Even to this day, kissing other guys on [isotretinoin] didn’t compare.”
But the worst part of the ordeal wasn’t even the pain, according to Anderson — it was the embarrassment.
“I had to walk around with a massive scab on my chin and nose for weeks and I looked like a monster,” she joked.
Fortunately, her uncle (the pharmacist) came in clutch with a cure.
“He told me to just continue putting lots and lots of moisturizer on it and that did the trick,” she revealed.
Dr. Anna H. Chacon, a board-certified dermatologist and Miami native who serves on the advisory board for Smart Style Today, told In The Know that the severe beard burn Anderson suffered is not abnormal for isotretinoin patients.
“Skin irritation and dryness are the most common adverse effects of Accutane, also known as isotretinoin,” she said. “Stubble, as mentioned in this video, can definitely vary from soft and hardly noticeable to very prickly, like pins and needles. In this case, the stubble sounded like it felt more like sandpaper … it would definitely irritate almost any type of skin, particularly skin that is extra sensitive because of [acne medication].”
Dr. Chacon added that a fellow dermatologist and colleague of hers who was recently on an Accutane-like medication used to carry a jar of Vaseline everywhere he went in case he ever needed to appease his delicate skin while on the go.
“Hydrating and soothing emollients, such as Vaseline petrolatum, are inexpensive, are found almost everywhere and come in a wide variety of sizes that would not make it difficult to carry with you wherever you go,” she recommended. “Treatment with [isotretinoin] will definitely make your skin more sensitive and this is why peels, lasers and waxing are not recommended while undergoing treatment with this medication.”
If you enjoyed this article, check out this incredible $17 acne-fighting solution.
More from In The Know: